Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 27, 2002, 10:51 AM CDT for Angelina County, San Augustine County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 10:51 AM CDT (15:51 UTC)
- Expired
- Aug 27, 2002, 11:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Angelina County, TX, San Augustine County, TX
The radar
The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 11:00 AM CDT | Thunderstorm Wind 55 E | Lufkin, TX | Several large trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Aug 27, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS54 KSHV 271551 SVRSHV TXC005-405-271645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1050 AM CDT TUE AUG 27 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANGELINA COUNTY IN EASTERN TEXAS SAN AUGUSTINE COUNTY IN EASTERN TEXAS * UNTIL 1145 AM CDT * AT 1050 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF SAN AUGUSTINE TO 12 MILES NORTHWEST OF HUDSON...OR FROM 8 MILES NORTHWEST OF SAN AUGUSTINE TO 16 MILES WEST OF LUFKIN...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER SAN AUGUSTINE...HUDSON AT 1115 AM CDT OVER LUFKIN AT 1125 AM CDT OVER DIBOLL AT 1130 AM CDT OVER HUNTINGTON AT 1145 AM CDT THIS LINE OF STORMS WILL LIKELY PRODUCE WIDESPREAD WIND DAMAGE TO TREES...POWER LINES...AND BUILDINGS. TAKE COVER...NOW REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... ANGELINA COUNTY IN EASTERN TEXAS SAN AUGUSTINE COUNTY IN EASTERN TEXAS UNTIL 1145 AM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:13 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 27, 7:13 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 713 AM CDT TUE AUG 27 2002 SENT OUT AN UPDATE SHORTLY BEFORE SEVEN FOR SEVERE THUNDERSTORM WATCH FOR EAST TEXAS...MCS CONTINUES TO ROLL SOUTHEAST INSTEAD OF DROPPING SOUTH. THE LINE IS WEAKENING SOME...HOWEVER WINDS IN EXCESS OF 60 MPH HAVE OCCURRED WITH THE LINE OVER NIGHT. IV PREV NUMBERS... SHV 96/71/96/70 1111 MLU 93/68/93/68 0000 TXK 95/70/95/69 1111 TYR 95/73/96/72 2111 LFK 96/72/96/70 2222 .SHV...NONE.
In the hours before
Local storm report, Aug 27, 9:25 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 AM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0840 AM QUITMAN TX WIND DAMAGE
08/27/02 WOOD TREES AND POWER LINES
DOWNED. REPORT FROM
SHERIFF OFFICE.
0843 AM MOUNT VERNON TX WIND DAMAGE
08/27/02 FRANKLIN TREES AND POWER LINES
DOWNED ALONG TX
37...COUNTY ROAD 500...FM
3357...TX 115. REPORT
FROM SHERIFF OFFICE.
VIII.Local storm report, Aug 27, 9:40 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0925 AM WHITE OAK TX WIND DAMAGE
08/27/02 GREGG TREES DOWNED ON TWO HOMES.
REPORT RELAYED FROM GREGG
COUNTY SPOTTER FROM WHITE
OAK POLICE DEPARTMENT.
VIII.Local storm report, Aug 27, 9:57 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 AM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0930 AM KILGORE TX WIND DAMAGE
08/27/02 GREGG POWER LINES DOWNED ACROSS
TX 135 AND TX 31. REPORT
RELAYED FROM GREGG COUNTY
SPOTTERS VIA KILGORE
POLICE DEPARTMENT.
0930 AM KILGORE TX WIND DAMAGE
08/27/02 GREGG TREES DOWNED NEAR
US 259 JUST NORTH OF TOWN.
REPORT RELAYED FROM GREGG
COUNTY SPOTTERS VIA KILGORE
POLICE DEPARTMENT.
VIII.Local storm report, Aug 27, 10:05 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0935 AM GILMER TX WIND DAMAGE
08/27/02 UPSHUR TREES AND POWER LINES
DOWNED NEAR US 271 JUST
NORTH OF TOWN AND ALSO
AT TX 2088 AND COUGAR
ROAD. REPORT FROM
SHERIFFS OFFICE.
VIII.Local storm report, Aug 27, 10:28 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CDT TUE AUG 27 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0840 AM LINDALE TX WIND DAMAGE
08/27/02 SMITH POWER POLE WITH ITS TWO
POWER LINES DOWNED AT I-20
AND US 69. REPORT FROM
SHERIFFS OFFICE.
VIII.Special weather statement, Aug 27, 10:30 AM CDT, 21 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-271730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1030 AM CDT TUE AUG 27 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS UNTIL MIDDAY FOR EAST TEXAS AND EXTREME WEST CENTRAL LOUISIANA. A SEVERE THUNDERSTORM COMPLEX...WHICH HAS PRODUCED WIDESPREAD WIND DAMAGE...WILL MOVE SOUTHEASTWARD THROUGH EAST TEXAS AND FAR WESTERN LOUISIANA THIS MORNING AND EARLY AFTERNOON. THE BRUNT OF THE ACTIVITY WILL MOVE THROUGH NACOGDOCHES AND LUFKIN...AND THE TOLEDO BEND AREA...THROUGH MIDDAY. THIS COMPLEX HAS PRODUCED AN OUTFLOW BOUNDARY WHICH WILL MOVE EASTWARD AND SOUTHEASTWARD INTO LOUISIANA. THIS BOUNDARY MAY TRIGGER ADDITIONAL CONVECTION THIS AFTERNOON AND EVENING ACROSS LOUISIANA. LATER TONIGHT...AS OUR UPPER LEVEL NORTHWEST FLOW CONTINUES...THERE REMAINS A POSSIBILITY OF ANOTHER THUNDERSTORM COMPLEX COMING INTO THE AREA FROM NORTHERN OKLAHOMA DURING WEDNESDAY MORNING...BUT AT THIS TIME THERE IS HOPE THAT SUCH A SYSTEM WILL PASS TO OUR WEST. ACTIVATION OF EMERGENCY MANAGERS...SEVERE THUNDERSTORM SPOTTERS...AND SKYWARN NETWORKS...IS REQUESTED FOR EAST TEXAS AND EXTREME WEST CENTRAL LOUISIANA UNTIL EARLY THIS AFTERNOON.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:23 AM CDT | Severe Thunderstorm Warning | SHV | Franklin, Wood | 52 min |
| Aug 27, 8:48 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Upshur | 57 min |
| Aug 27, 9:13 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Smith | 62 min |
| Aug 27, 9:27 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Rusk | 63 min |
| Aug 27, 9:32 AM CDT | Severe Thunderstorm Warning | SHV | Harrison | 43 min |
| Aug 27, 9:51 AM CDT | Severe Thunderstorm Warning | SHV | Panola | 54 min |
| Aug 27, 10:21 AM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches, Shelby | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.